Kansas, 2023

Damaging Wind in Kansas, August 5, 2023

August 5, 2023 · NWS DDC · 1 event in 1 county or zone

Thunderstorm gust in Barber County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorm gust in Barber County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 5, 2:56 AM CST, 1 hour earlier.

Area forecast discussion, Aug 5, 2:56 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Dodge City KS
356 AM CDT Sat Aug 5 2023

.SYNOPSIS...
Issued at 330 AM CDT Sat Aug 5 2023

An unseasonably strong jet stream with an embedded shortwave
trough will traverse the high plains into tonight. An effective
frontal boundary from overnight convection will set up a
baroclinic zone across the far south into the Panhandles. North of
the boundary, a very moist airmass will be in place, with strong
0-6 km bulk shear. This will set the stage for a severe weather
outbreak, with very large hail and damaging winds.

The pattern will continue to be very active through mid to late
week although there will be a tendency for the jet to shift to the
northeast a bit. But as long as western Kansas remains in weak
northwesterly flow at mid levels along the southern edge of the
westerlies, there will be opportunities for clusters of
thunderstorms, mainly during the evenings and overnights(as is
typical for summer).

&&

.SHORT TERM...(Today through Sunday)
Issued at 330 AM CDT Sat Aug 5 2023

The convective mode this evening, as is often the case in the warm
season, will depend on how far south the low level baroclinic zone
gets shunted due to overnight thunderstorm outflow. The best
chance of supercells with giant hail is in the extreme southwest
corner of Kansas (and maybe even farther south and west of Kansas)
as storms move east-southeastward out of Colorado. Farther east
and north, there is a threat for damaging winds and large
hail(but perhaps not the really big hail) given the strong mid
level winds and strong instability (albeit not as strong as
farther southwest). Given the strength of the flow at mid levels,
even the supercells will be moving quickly to the east-southeast
or southeast at 30-35 mph. The progressive nature of the storms
should prevent flooding issues, although some places could
experience multiple storm events during the evening that may lead
to isolated 2 to 3 inch rains. The warmest temperatures will
likely be in central Kansas today, with lower to mid 90s. The
southern and southwestern counties could be cooler in the upper
80s to near 90 given the overnight cooling rains and boundary to
the south.

.LONG TERM...(Sunday night through Friday)
Issued at 330 AM CDT Sat Aug 5 2023

Despite the more stable air mass, clusters of non-severe
showers/storms could move across the area later Sunday night after
forming in the lee of the Rockies during the afternoon.
Additional rounds of storms are expected each evening and
nighttime period; but of course the exact placement of these will
be different each day. Some of these storms will likely be severe,
with damaging winds and possibly large hail due to the moderate
winds at mid and high levels. It is much too early to get into
the details of these events; but the best chance for higher-end
severe storms may be Wednesday in central Kansas as another
significant shortwave trough passes. Afternoon highs will
gradually increase later in the week as upper level heights rise
and weak high pressure erodes.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 100 AM CDT Sat Aug 5 2023

Light easterly winds will persist through the period outside of
thunderstorms. Scattered thunderstorms may affect KGCK and KDDC
through 10z. A strong upper level disturbance will pass across the
high plains Saturday night. In advance of this feature, a line of
thunderstorms will sweep across the TAF sites between 23 and 06z,
with gusts up to 50+ kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  63  87  61 /  30  80   0  40
GCK  89  62  86  60 /  40  80   0  50
EHA  90  61  86  60 /  30  70   0  40
LBL  90  63  88  61 /  40  70   0  50
HYS  93  63  87  60 /  40  60  10  10
P28  94  67  92  65 /  30  70  10  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
Hazardous weather outlook, Aug 5, 3:22 AM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
422 AM CDT Sat Aug 5 2023

KSZ030-031-043>046-061>066-074>081-084>090-060930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
422 AM CDT Sat Aug 5 2023 /322 AM MDT Sat Aug 5 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected later today into tonight.
Damaging winds and large hail are expected with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms are possible each evening and night Monday
through Wednesday. These storms could be severe with large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will be needed later today and tonight.

In the hours before

Special weather statement, Aug 4, 10:39 PM CST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1139 PM CDT Fri Aug 4 2023

KSZ061-074-050515-
Stanton KS-Hamilton KS-
1139 PM CDT Fri Aug 4 2023

...A strong thunderstorm will impact portions of southern Hamilton
and northern Stanton Counties through 1215 AM CDT/1115 PM MDT/...

At 1138 PM CDT/1038 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles south of Coolidge, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southern Hamilton
and northern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3797 10205 3802 10163 3762 10159 3767 10204
TIME...MOT...LOC 0438Z 266DEG 26KT 3785 10207

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TURNER
Special weather statement, Aug 5, 12:39 AM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
139 AM CDT Sat Aug 5 2023

KSZ076-077-086-087-050730-
Gray KS-Seward KS-Meade KS-Haskell KS-
139 AM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northern Seward,
northwestern Meade, southwestern Gray and southern Haskell Counties
through 230 AM CDT...

At 138 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Sublette, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tice around 150 AM CDT.

Other locations in the path of this storm include Copeland and
Missler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3735 10105 3761 10095 3762 10038 3717 10045
TIME...MOT...LOC 0638Z 281DEG 27KT 3748 10082

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Aug 5, 1:19 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
219 AM CDT Sat Aug 5 2023

KSZ078-080-087>089-050800-
Meade KS-Clark KS-Kiowa KS-Comanche KS-Ford KS-
219 AM CDT Sat Aug 5 2023

...Strong thunderstorms will impact portions of southern Ford,
southwestern Kiowa, northeastern Meade, western Comanche and Clark
Counties through 300 AM CDT...

At 218 AM CDT, Doppler radar was tracking strong thunderstorm from
near Bloom to Fowler, moving east southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Clark State Lake and Kingsdown around 230 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3727 10038 3748 10025 3748 10022 3758 10018
      3761 9929 3700 9946 3700 9977
TIME...MOT...LOC 0718Z 278DEG 29KT 3745 9991

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Aug 5, 1:54 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
254 AM CDT Sat Aug 5 2023

KSZ088-089-050845-
Clark KS-Comanche KS-
254 AM CDT Sat Aug 5 2023

...Strong thunderstorms will impact portions of Comanche and Clark
Counties through 345 AM CDT...

At 254 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Protection to near Rosston.
Movement was southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Coldwater, Protection, Lake Coldwater and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10008 3746 9986 3726 9905 3700 9921
TIME...MOT...LOC 0754Z 320DEG 24KT 3735 9955 3689 9990

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Aug 5, 2:33 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
333 AM CDT Sat Aug 5 2023

KSZ080-089-090-050930-
Barber KS-Kiowa KS-Comanche KS-
333 AM CDT Sat Aug 5 2023

...Strong thunderstorms will impact portions of southeastern Kiowa,
Barber and Comanche Counties through 430 AM CDT...

At 333 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belvidere to 6 miles west of Freedom.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Sun City, Lake City and Medicine Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3749 9933 3743 9846 3739 9846 3738 9835
      3700 9835 3700 9948
TIME...MOT...LOC 0833Z 282DEG 31KT 3747 9915 3680 9923

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

UMSCHEID
Special weather statement, Aug 5, 2:41 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
341 AM CDT Sat Aug 5 2023

KSZ066-080-081-090-050915-
Pratt KS-Stafford KS-Barber KS-Kiowa KS-
341 AM CDT Sat Aug 5 2023

...Strong thunderstorms will impact portions of eastern Kiowa,
northern Barber, Stafford and Pratt Counties through 415 AM CDT...

At 341 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of St. John to near Belvidere.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  St. John around 345 AM CDT.
  Stafford around 350 AM CDT.
  Zenith and Neola around 400 AM CDT.

Other locations in the path of these storms include Coats and Sawyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3740 9923 3773 9905 3773 9901 3781 9901
      3815 9883 3814 9847 3739 9846 3738 9835
      3736 9835
TIME...MOT...LOC 0841Z 264DEG 36KT 3791 9872 3743 9911

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

UMSCHEID

The radar

The Vance AFB radar (KVNX), 71 km away, was scanning. The volume nearest the first event began at 09:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barber

When
August 5, 3:56 AM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131511.